Alert archive / South Carolina / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jun 8, 2014, 3:51 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2014, 3:51 PM EDT (19:51 UTC)
- Expired
- Jun 8, 2014, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976
WGUS52 KCHS 081951
FFWCHS
SCC015-019-082245-
/O.NEW.KCHS.FF.W.0006.140608T1951Z-140608T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT SUN JUN 8 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH
CAROLINA...
CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 645 PM EDT
* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN EXTENDING FROM HOLLYWOOD TO
RAVENEL AND JOHNS ISLAND...MOVING EAST AT 10 TO 15 MPH.
1 TO 3 INCHES OF RAIN COULD FALL ACROSS MUCH OF CENTRAL
CHARLESTON COUNTY...INCLUDING THE DOWNTOWN CHARLESTON AREA...
THROUGH 645 PM. WITH STORM DRAINAGE SYSTEMS BECOMING
FULL DUE TO SEA WATER RESULTING FROM THE APPROACHING HIGH
AT 5 PM...ANY HEAVY RAINFALL WILL LIKELY LEAD TO AREAS OF
FLASH FLOODING. ROAD CLOSURES ARE POSSIBLE. DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
DOWNTOWN CHARLESTON...DANIEL ISLAND...MOUNT PLEASANT...
WEST ASHLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN CHARLESTON. AREAS MOST PRONE TO FLOODING INCLUDE
THE MARKET...CROSSTOWN...EAST BAY STREET AND MORRISON DRIVE.
TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.
&&
LAT...LON 3275 7986 3278 7987 3277 7988 3278 7990
3277 7991 3277 7992 3275 7991 3276 7989
3276 7987 3273 7986 3271 7989 3273 8000
3278 8002 3284 8001 3286 7992 3276 7983
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:43 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 8, 3:43 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 343 PM EDT SUN JUN 8 2014 .SYNOPSIS... ANOTHER WEAK FRONT WILL APPROACH FROM THE WEST TONIGHT. THIS FRONT WILL STALL AND WEAKEN WEST OF THE AREA THROUGH MID WEEK. A LARGER TROUGH OF LOW PRESSURE WILL THEN APPROACH THE AREA THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... REST OF THE AFTERNOON AND TONIGHT...THE SHORTWAVE INDUCED AREA OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLY THIS AFTERNOON HAS PUSHED EASTWARD AND IS NOW PRODUCING MODERATE TO HEAVY RAIN ACROSS MUCH OF THE TRI-COUNTY REGION. THIS WILL CONTINUE TO WORK WEST OVER THE NEXT COUPLE OF HOURS AND IT APPEARS TO HAVE NO SEVERE RISK WITH IT. SOME AREAS COULD SEE LOCALLY HEAVY RAIN THOUGH AND PERHAPS SOME MINOR FLOODING ISSUES. BACK TO THE WEST...SKIES HAVE CLEARED AND SURFACE HEATING HAS STARTED BACK. THERE IS LIKELY SOME NVA IN THE WAKE OF THE SHORTWAVE BUT THERE IS ISOLATED CONVECTIVE DEVELOPMENT BACK ACROSS CENTRAL GEORGIA. WE COULD SEE ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING. I HAVE ADDED AN AREA OF CHANCE POPS TO ACCOUNT FOR THIS. ANY ONGOING SHOWERS AND STORMS WILL DIMINISH QUICKLY WITH THE LOSS OF HEATING AFTER SUNSET. THE REST OF THE OVERNIGHT IS DRY AS A RESULT. THERE WILL EVEN BE SOME SHORTWAVE RIDGING OVERNIGHT...THOUGH SOME MODEL SOLUTIONS ATTEMPT TO GENERATE SOME NOCTURNAL ACTIVITY ALONG THE EASTERN CHARLESTON COUNTY COAST. OVERALL THE NIGHT WILL BE QUIET WITH LOWS SIMILAR TO LAST NIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... AN APPROACHING COLD FRONT WILL STALL OUT AND WEAKEN INLAND MONDAY AS RIDGING BUILDS OVER THE AREA AHEAD OF A SHARPENING UPPER TROUGH/CUTOFF LOW OVER THE CENTRAL CONUS. THE INLAND TROUGH LOOKS TO STRENGTHEN A BIT WEDNESDAY AND WITH DEEPER MOISTURE OVER THE AREA RAIN CHANCES SHOULD BE A BIT GREATER COMPARED TO MONDAY AND TUESDAY. HIGHS COULD CLIMB TO THE MID 90S INLAND MONDAY AND ESPECIALLY TUESDAY BEFORE DROPPING BACK TO THE LOWER 90S WEDNESDAY. OVERNIGHT LOWS WILL REMAIN MILD...MAINLY NEAR 70/LOWER 70S. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW OVERALL GIVEN THE EXPECTATION THAT MOST STORMS WILL BE OF THE PULSE VARIETY. HOWEVER...LOCALLY ENHANCED RISKS ARE POSSIBLE DEPENDING ON MESOSCALE BOUNDARIES SUCH AS THE SEA BREEZE AND CONVECTIVE OUTFLOWS. LOCALLY HEAVY RAINFALL/FLOODING WILL BE POSSIBLE...MAINLY MON AND WED...GIVEN THE HIGH PWAT VALUES AND WEAK STORM MOTIONS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH MIDWEEK AS ONSHORE FLOW PERSISTS AHEAD OF A LONGWAVE TROUGH OF LOW PRESSURE AND ASSOCIATED SFC LOW SLOWLY SHIFTING OVER THE MIDWEST AND OHIO VALLEY. SUFFICIENT LOW LVL MOISTURE AND SFC HEATING WILL BE IN PLACE FOR AT LEAST A SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE SOUTHEAST EACH DAY...ESPECIALLY ALONG AN INLAND MOVING SEABREEZE DURING PEAK HEATING. MUCH UNCERTAINTY REMAINS AS WE HEAD INTO THE WEEKEND...BUT THE GENERAL CONSENSUS IS THAT ENERGY ASSOCIATED WITH THE LONGWAVE TROUGH TO OUR NORTHWEST WILL EVENTUALLY SHIFT OVER THE MID ATLANTIC AND SOUTHEAST STATES DURING THE WEEKEND...THUS PROVIDING ADDITIONAL FORCING FOR SHOWER AND THUNDERSTORMS THROUGH LATE WEEK. HAVE THEREFORE MAINTAINED A 30-40 POP SCHEME EACH DAY THROUGH THE WEEKEND. OVERALL HIGH TEMPS SHOULD REMAIN IN THE UPPER 80S TO AROUND 90 EACH DAY...WITH OVERNIGHT LOWS NEAR 70 AWAY FROM THE COAST. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... THE BIGGEST NEAR TERM CONCERN THIS TAF PERIOD IS THE POTENTIAL FOR THUNDERSTORM IMPACTS AT KCHS. BASED ON TIMING THE ACTIVITY TO THE WEST INTO THE AREA...IT APPEARS THUNDER WILL BEGIN AROUND 19Z AND COULD LAST THROUGH ABOUT 21Z. HAVE GONE WITH PREVAILING VCTS WITH A TEMPO GROUP FOR MVFR THUNDERSTORM CONDITIONS. THEREAFTER...CONDITIONS WILL IMPROVE AND VFR IS EXPECTED TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD. AT KSAV...THUNDERSTORMS HAVE ALREADY PUSHED THROUGH AND NO ADDITIONAL STORMS ARE EXPECTED. OUTFLOW FROM THE STORMS TO THE EAST HAS GOTTEN INTO THE TERMINAL AREA AND TURNED WINDS OUT OF THE EAST. THIS SHOULD BE TEMPORARY AND WILL SHIFT BACK TO SOUTHEAST ONCE LARGER SCALE CONDITIONS GET RE-ESTABLISHED. EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT RESTRICTIONS EACH AFTERNOON/EARLY EVE DUE TO SHOWERS/THUNDERSTORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .MARINE... TONIGHT...OVERALL QUIET CONDITIONS WILL PREVAIL. WINDS WILL TURN A BIT MORE SOUTH AND PERHAPS EVEN SOUTHWEST BY LATE TONIGHT. WINDS ARE EXPECTED TO BE 10 KT OR LESS WITH SEAS 2 FT WITHIN 20 NM AND 2-3 FT BEYOND. MONDAY THROUGH FRIDAY...ATLANTIC HIGH PRESSURE WILL REMAIN CENTERED TO THE EAST OF THE WATERS WHILE A WEAK TROUGH OF LOW PRESSURE PERSISTS INLAND. THIS PATTERN WILL MEAN MOSTLY SOUTHERLY WINDS 15 KT OR LESS...MAINLY HIGHEST NEAR THE COAST EACH AFTERNOON WITH THE SEA BREEZE. SEAS GENERALLY 3 FT OR LESS...HIGHEST EAST. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...BSH SHORT TERM...RJB LONG TERM...DPB AVIATION...BSH MARINE...BSH/RJB
Hazardous weather outlook, Jun 8, 4:29 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 429 AM EDT SUN JUN 8 2014 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-090830- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 429 AM EDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 8, 1:11 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 111 PM EDT SUN JUN 8 2014 SCZ042-043-048-081745- BEAUFORT-HAMPTON-INLAND COLLETON- 111 PM EDT SUN JUN 8 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON AND BEAUFORT COUNTIES THROUGH 145 PM EDT... AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR EARLY BRANCH...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... EARLY BRANCH...DAVIDSON...HENDERSONVILLE...DRAWDY...STOKES... WALTERBORO...COLLETON MEDICAL CENTER... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING... PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT. && LAT...LON 3305 8066 3286 8051 3267 8088 3282 8100 TIME...MOT...LOC 1711Z 235DEG 19KT 3280 8085
Special weather statement, Jun 8, 1:31 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT SUN JUN 8 2014
GAZ118-119-SCZ047-048-051-081800-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
131 PM EDT SUN JUN 8 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...CHATHAM AND
BEAUFORT COUNTIES THROUGH 200 PM EDT...
AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ISLE OF ARMSTRONG...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ISLE OF ARMSTRONG...THUNDERBOLT...WHITEMARSH ISLAND...RIVERSIDE...
WILMINGTON PARK...WILMINGTON...GOLDEN ISLES...WILMINGTON ISLAND...
DAUFUSKIE ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.
&&
LAT...LON 3198 8115 3215 8110 3212 8080 3210 8082
3211 8084 3209 8086 3208 8086 3207 8088
3205 8090 3205 8089 3202 8088 3202 8084
3200 8084 3197 8085 3194 8091 3191 8093
TIME...MOT...LOC 1731Z 284DEG 13KT 3204 8102Local storm report, Jun 8, 3:27 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN 2 W WALTERBORO 32.90N 80.70W
06/08/2014 M2.68 INCH COLLETON SC MESONET
0327 PM HEAVY RAIN GREEN POND 32.73N 80.61W
06/08/2014 M2.45 INCH COLLETON SC MESONET
&&
EVENT NUMBER CHS1400675
EVENT NUMBER CHS1400676The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:11 PM EDT | Special Weather Statement | CHS | Colleton | 34 min |
| Jun 8, 1:42 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jun 8, 2:24 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jun 8, 3:01 PM EDT | Areal Flood Advisory | CHS | Charleston | 89 min |
Nearby
Flash Flood Warnings in South Carolina, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.